Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 23, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 24, 2018, 10:54 AM EDT for 4 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2018, 10:54 AM EDT (14:54 UTC)
- Expired
- Jul 24, 2018, 1:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cumberland County, PA, Dauphin County, PA, Lancaster County, PA, York County, PA
The radar
The Sterling radar (KLWX), 123 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 2.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 365 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
045
WGUS51 KCTP 241454
FFWCTP
PAC041-043-071-133-241745-
/O.NEW.KCTP.FF.W.0023.180724T1454Z-180724T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service State College PA
1054 AM EDT TUE JUL 24 2018
The National Weather Service in State College PA has issued a
* Flash Flood Warning for...
West central Lancaster County in south central Pennsylvania...
York County in south central Pennsylvania...
Southern Dauphin County in south central Pennsylvania...
Northeastern Cumberland County in south central Pennsylvania...
* Until 145 PM EDT..
* At 1045 AM EDT, Doppler radar indicated an area of heavy rain
moving into the warned area. Up to eight inches of rain has
already fallen in this region over the past few days, with
flooding ongoing in many locations. An additional 1 to 3 inches of
rainfall is likely by early afternoon. This will increase
the severity of the flooding.
* Some locations that will experience flooding include...
Harrisburg, York, Lower Allen, Hanover, Hershey, Colonial Park,
Weigelstown, Elizabethtown, Progress, Mechanicsburg, Middletown,
Camp Hill, Palmyra, New Cumberland, Parkville, Red Lion,
Linglestown, Enola, Steelton and Spry.
The Codorus Creek is already above flood stage, and this will
exacerbate flooding problems along the creek. Additional rapid rises
on the Conowingo and Little Conowingo Creek are also expected.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses
as well as other drainage areas and low lying spots. These low water
crossings are potentially dangerous in heavy rain. Do not attempt to
cross flooded roads. Find an alternate route.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3983 7700 3986 7696 3989 7698 3992 7697
3994 7697 4002 7703 4019 7703 4035 7689
4029 7660 4020 7656 3972 7659 3972 7700
$$
RXR/BCL/CEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 8:54 AM EDT, 2 hours earlier.
Area forecast discussion, Jul 24, 8:54 AM EDT, 2 hours before
Area Forecast Discussion National Weather Service State College PA 854 AM EDT Tue Jul 24 2018 .SYNOPSIS... A deep upper level trough will remain just west of Pennsylvania through midweek, then lift northeast through the region Wednesday night or early Thursday. An upper low and associated cold front will push southeast into the region on Friday. By early next week, an area of low pressure will likely approach Pennsylvania from the Ohio Valley. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A compact shortwave in the deep southerly flow aloft was near KDCA at 12Z and will continue to lift north through the Susq Valley late this morning and afternoon. Wet pattern will continue to raise concerns for flash and small stream flooding today. Atmospheric river will remain trained over central Pa today, at the interface of anomalous trough over the Ohio Valley and anomalous upper ridge over the Canadian Maritimes. Early morning radar loop showing focus of showers across the eastern part of the forecast area. However, near term models indicate a shift to the west later today. PWATs 2-3SD above climo, combined with moderate instability, will support numerous north/south oriented bands of showers and a few tsra with intense rain rates. Cell motion will be very fast, so it will take training to make the flooding situation dangerous in any given location. CAMs support the idea of local 3+ inch amounts across the eastern half of the forecast area, where flash flood watch remains in effect. 1 hour FFG values are running below an inch over most of the forecast area, leaving the region susceptible to flooding. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... Low level jet and associated focus of heavy showers and embedded tsra is progged to shift east of the forecast area early Wednesday morning. However, approaching upper trough and diurnal heating should result in a resurgence of widespread convection by Wednesday afternoon. The combination of wet ground, high PWATs and moderate instability will once again support locally heavy rain amounts, so the flash flood threat remains in effect through Wed PM. && .LONG TERM /THURSDAY THROUGH MONDAY/... Med range guidance indicates weakening upper trough and associated surface cold front will push through the region early Thursday. Lingering morning showers in the east should give way to clearing skies, as drier air filters in behind the front. The return of partly to mostly sunny skies should allow temperatures to rebound to seasonal levels in the upper 70s to mid 80s. Guidance remains in fairly good agreement into late week, all of which shows an upper low and associated surface cold front pushing southeast into Pa on Friday, likely accompanied by scattered showers and tstorms. A period of fair weather appears likely Saturday, as high pressure builds into the area. Model spread and forecast uncertainty then ramp up Sunday/Monday. However, the general trend is for an increasing chance of showers returning, as a deepening upper trough forms over the Miss Valley and edges east. Based on latest GEFS and ECENS output, have reserved the best chance of showers for Monday. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... A wide plume of heavy showers (and embedded thunderstorms with periods of torrential rainfall and IFR or below conditions) will expand north and west across Central PA and the Susq Valley late this morning and this afternoon. Locally very heavy rainfall rates and frequent poor flying conditions will impact most Central PA airfields right through tonight and into Wednesday. Very difficult to time any specific wave of convection or SHRA through the entire 24 hour TAF period, so the best was done for the short term with radar. After that, a generic VCSH or VCTS was placed in with the knowledge that conditions will be similar to the previous 24 hours. Torrential rain with IFR categories will cross any particular airfield at any particular time based on the forcing available at that minute in this deep/near saturated atmosphere. .Outlook... Tue-Wed...Frequent showers and embedded t'storm with heavy downpours associated. Thu-Fri...Scattered showers/t'storms possible. && .HYDROLOGY... A wide plume of heavy showers and embedded thunderstorms with periods of torrential rainfall will overspread the region from the SSE this morning to target Central PA and the Susq Valley through the rest of today. Locally very heavy rainfall rates and frequent poor flying conditions will impact most Central PA airfields right through tonight and into Wednesday. Given the already wet ground across the eastern half of the state, any additional heavy rain will pose a very serious stream and river flooding threat. The threat of locally heavy rain should abate by Thursday, as high pressure builds into the area. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday evening for PAZ006-012-018- 019-025>028-034>037-041-042-045-046-049>053-056>059-063>066. && SYNOPSIS...Fitzgerald/Lambert NEAR TERM...Fitzgerald/Lambert SHORT TERM...Fitzgerald/Lambert LONG TERM...Ross/Fitzgerald AVIATION...Lambert/Tyburski HYDROLOGY...Lambert
Hazardous weather outlook, Jul 24, 6:12 AM EDT, 4 hours 42 minutes before
Hazardous Weather Outlook National Weather Service State College PA 612 AM EDT Tue Jul 24 2018 PAZ004-005-010-011-017-024-033-251015- Warren-McKean-Elk-Cameron-Clearfield-Cambria-Somerset- 612 AM EDT Tue Jul 24 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ006-012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-251015- Potter-Northern Clinton-Northern Centre-Southern Centre-Blair- Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 612 AM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather and flooding.
In the hours before
Local storm report, Jul 24, 9:21 AM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
921 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HEAVY RAIN GRATZ 40.61N 76.72W
07/24/2018 M3.00 INCH DAUPHIN PA PUBLIC
8 INCHES SINCE SATURDAY. 3 INCHES OVERNIGHT
&&
EVENT NUMBER CTP1802030
PHLocal storm report, Jul 24, 9:24 AM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
924 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 8 E SUNBURY 40.86N 76.63W
07/24/2018 M2.52 INCH NORTHUMBERLAND PA STORM CHASER
2.52 INCHES OVERNIGHT
&&
EVENT NUMBER CTP1802031
PHLocal storm report, Jul 24, 9:30 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
930 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN HANOVER 39.81N 76.98W
07/24/2018 M1.80 INCH YORK PA TRAINED SPOTTER
1.80 INCHES OF RAIN OVERNIGHT
&&
EVENT NUMBER CTP1802032
PHLocal storm report, Jul 24, 9:38 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM HEAVY RAIN 1 S POLKTOWN 39.75N 77.63W
07/24/2018 M1.03 INCH FRANKLIN PA TRAINED SPOTTER
1.03 LAST 2 HOURS. 6.03 SINCE SATURDAY
&&
EVENT NUMBER CTP1802033
PHLocal storm report, Jul 24, 10:00 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM FLOOD MILL HALL 41.10N 77.49W
07/24/2018 CLINTON PA TRAINED SPOTTER
FISHING CREEK OVER FLOWING ITS BANKS INTO FIELDS
&&
EVENT NUMBER CTP1802034
PHLocal storm report, Jul 24, 10:20 AM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1020 AM EDT TUE JUL 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM HEAVY RAIN GRANTVILLE 40.38N 76.65W
07/24/2018 E5.00 INCH DAUPHIN PA STORM CHASER
5 INCHES OF RAIN LAST 24 HOURS. 11 INCHES SINCE
SATURDAY NIGHT.
&&
EVENT NUMBER CTP1802035
PHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:19 PM EDT | Areal Flood Advisory | CTP | Cumberland, Perry | 116 min |
| Jul 23, 8:57 PM EDT | Areal Flood Advisory | CTP | Adams, York | 2 hr |
| Jul 23, 10:04 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Dauphin, Juniata, Lancaster, Northumberland and 2 more | 5 hr |
| Jul 23, 10:39 PM EDT | Areal Flood Advisory | CTP | Centre, Clinton, Columbia, Juniata, Lycoming, Mifflin and 7 more | 3 hr |
| Jul 23, 11:30 PM EDT | Flash Flood Warning | CTP | Centre, Clinton, Lycoming, Mifflin, Montour, Snyder and 1 more | 4 hr |
| Jul 23, 11:34 PM EDT | Flash Flood Warning | CTP | Centre, Clinton, Lycoming, Mifflin, Montour, Northumberland and 2 more | 4 hr |
| Jul 24, 12:07 AM EDT | Flash Flood Warning | CTP | Lycoming, Tioga | 4 hr |
| Jul 24, 2:56 AM EDT | Areal Flood Warning | CTP | Adams, Centre, Clinton, Cumberland, Dauphin, Juniata and 10 more | 6 hr |
| Jul 24, 3:43 AM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 4 hr |
| Jul 24, 5:50 AM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan | 3 hr |
| Jul 24, 8:35 AM EDT | River Flood Warning | CTP | Snyder, Union | 58 hr |
| Jul 24, 8:35 AM EDT | River Flood Warning | CTP | Perry | 23 hr |
| Jul 24, 8:35 AM EDT | River Flood Warning | CTP | Cumberland | 3 days |
| Jul 24, 9:06 AM EDT | Areal Flood Warning | CTP | Adams, Centre, Clinton, Cumberland, Dauphin, Franklin and 11 more | 9 hr |
| Jul 24, 10:22 AM EDT | River Flood Warning | CTP | Huntingdon | 58 hr |
| Jul 24, 12:02 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 3 hr |
| Jul 24, 1:27 PM EDT | Areal Flood Advisory | CTP | Lebanon, Schuylkill | 3 hr |
| Jul 24, 1:35 PM EDT | Special Weather Statement | CTP | Schuylkill | 40 min |
| Jul 24, 3:42 PM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon | 3 hr |
| Jul 24, 4:25 PM EDT | Areal Flood Advisory | CTP | Columbia, Dauphin, Lebanon, Montour, Northumberland, Schuylkill | 2 hr |
| Jul 24, 5:20 PM EDT | Areal Flood Advisory | CTP | Columbia, Lycoming, Montour, Sullivan, Tioga | 115 min |
| Jul 24, 5:45 PM EDT | Special Weather Statement | CTP | Fulton | 30 min |
| Jul 24, 5:58 PM EDT | Areal Flood Warning | CTP | Adams, Centre, Clinton, Columbia, Cumberland, Dauphin and 17 more | 48 hr |
| Jul 24, 6:50 PM EDT | Special Weather Statement | CTP | Snyder | 40 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.